Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 31, 2021, 3:20 PM EDT for Jasper County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2021, 3:20 PM EDT (19:20 UTC)
- Expired
- Aug 31, 2021, 3:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.00 in
- Wind
- 55
County Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 14 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
935
WWUS82 KCHS 311920
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
320 PM EDT Tue Aug 31 2021
SCZ042-043-047-051-311945-
Inland Jasper-Coastal Jasper-Hampton-Inland Colleton-
320 PM EDT Tue Aug 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON, COLLETON AND
JASPER COUNTIES...
At 320 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Furman to near
Ebenezer, and moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Ridgeland, Yemassee, Grahamville, Coosawhatchie, Tarboro, Grays,
Switzerland and Islandton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3269 8084 3266 8087 3261 8084 3254 8084
3253 8085 3252 8083 3246 8083 3245 8084
3234 8115 3236 8117 3272 8116 3301 8086
TIME...MOT...LOC 1920Z 234DEG 19KT 3269 8112 3235 8114
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 31, 2:00 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 31, 2:00 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Charleston SC 200 PM EDT Tue Aug 31 2021 .SYNOPSIS... High pressure will shift off the Southeast coast today as the remnants of Ida lift into the Tennessee Valley. A cold front will pass through the region Wednesday night into Thursday, followed by high pressure through the weekend. && .NEAR TERM /THROUGH TONIGHT/... Early this afternoon: Radar imagery shows that the anticipated line of thunderstorms is approaching from the southwest with isolated convection developing out ahead of it. The near storm environment is somewhat conducive to severe weather potential, mainly in the form of damaging wind gusts. Ahead of the line, DCAPE values increase into the 800-1,000 J/kg range with MLCAPE on the order of 1,500-2,500 J/kg. Most of the shear is displaced to the west, but the upstream storms are displaying decent momentum with storm motion approaching 30 knots. Storms should reach the Altamaha River counties by around 245 pm or so. Late this morning: Visible satellite imagery shows that much of the forecast area is under full sun, with the beginnings of scattered diurnal cumulus across the Tri-County and increasing high clouds approaching interior southeast Georgia. The main forecast issue today will be determining if a broken band of scattered showers and thunderstorms can develop west of the area and make it in late in the day. The airmass across the forecast area will undergo some changes today and we can see this coming in 12z RAOB data from surrounding sites. For example, precipitable water values across the region vary from 2.04" at KFFC, 1.76" at KJAX, and 1.13" at KCHS. Furthermore, the difference in the near storm environment from central Georgia to southeast South Carolina is pretty stark. KFFC shows a 0-3 km SRH of nearly 400 m2/s2 and shear of 40 kt, meanwhile KCHS has virtually no SRH and only a meager 15 kt of 0-3 km shear. All that to say, it is obvious why there is a Slight Risk to the west across much of southern and central Georgia near the remnants of Ida. The the afternoon, over the last several days model solutions have tended to only show isolated at best coverage. This appears to be mainly because as the bands associated with the remnants of Ida progress eastward they run into drier air and an environment less conducive to maintenance or development. The HREF and the HRRR continue to support rain chances in the 20-30 percent chance range for the western half of the forecast area late in the afternoon. The HRRR is showing considerable run to run differences though, with some solutions even being completely dry. Given the amount of heating and expected destabilization, it is hard to argue that we won't at least see isolated coverage. With that in mind, we have maintained the PoP scheme we had in place. It isn't out of the question that if a few storms can make it in that they could become strong to possibly marginally severe as the better storm environment start to make eastward progress. No changes to highs today with low 90s just about everywhere. Winds will be a little breezy along the coast today, with frequent gusts into the 20-25 mph range especially along the Charleston County coast. Tonight: What's left of Ida will approach the southern Appalachians as the trough to our west-northwest draws closer to the local vicinity. There is some QG-forcing that occurs in advance of the trough, and higher PWat spreading eastward with time. However, the CAPE and instability is rather insignificant, with the exception of coastal Charleston, where there is also some low level convergence within a south-southwest synoptic flow. Due to this scenario we look for mainly 20/30 PoPs. Winds never fully decouple and actually remain a little breezy at times near the coast. This will keep min temps about 2-4F above climo. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... Aloft, high pressure will prevail over the adjacent coastal waters while the remnants of Ida and the associated upper level low pressure maneuvers from the Tennessee River Valley into the Mid- Atlantic states. Moisture will increase across the forecast area Wednesday as a cold front approaches the region associated with the remnant low. There continues to be some model discrepancy, leading to uncertainty in the coverage of precipitation. However, with PWATs greater than 2 inches and the synoptic forcing from the cold front, showers and thunderstorms will likely occur, with highest chances across the northern zones. After the cold front passes through the region Wednesday night into Thursday, drier air will replace the previously moist atmosphere, decreasing precipitation chances. High pressure will build into the region Friday, both aloft and at the surface. Temperatures Wednesday will top out in the upper 80s due to ample cloud cover over the region. Low temperatures Wednesday night will range from the low to mid 70s. Thursday and Friday both feature high temperatures in the upper 80s. Lows Thursday could dip into the upper 60s inland, with mid 70s closer to the coast. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... High pressure will continue to build into the region through the weekend, bringing drier air and cooler temperatures. High temperatures should be a degree or two below normal, with low temperatures dropping into the upper 60s inland. Monday a weak front looks to approach the region, bringing the possibility of showers and thunderstorms back. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR conditions should mostly prevail with the best chance for MVFR or lower conditions coming with direct impacts from showers and thunderstorms. This afternoon, the best chance for showers and thunderstorms will be at KSAV where a few have already developed upstream of the terminal. These are moving quickly so any impacts should be short-lived. Have initialized KSAV with VCTS and a TEMPO group for TSRA conditions. Overnight, while there could be an isolated shower or thunderstorm just about anywhere at anytime, direct impacts at the TAF sites are unlikely. Additional showers and thunderstorms are expected to start developing by mid morning Wednesday and the best coverage should be near KCHS and KJZI. Confidence in direct impacts is too low to include anything more than VCSH at this point. Gusty southwesterly winds outside of any thunderstorms are expected to begin developing by mid to late morning Wednesday. Extended Aviation Outlook: Flight restrictions are possible with showers and thunderstorms Wednesday. Otherwise prevailing VFR. && .MARINE... Today and tonight: High pressure pulls further offshore as TD Ida moves through parts of the Southeast. The gradient steadily becomes tighter, and eventually transitions from anticyclonic today to cyclonic by late today and tonight. Under these circumstances, S and SW winds will climb as high as 15 or 20 kt throughout the entire marine area, with even some higher gusts at times. Seas will respond to the higher winds to build from 2-3 feet today to 3-4 feet tonight. Wednesday through Sunday: The pressure gradient will tighten Wednesday as the remnants of Ida move from the Tennessee Valley into the Mid-Atlantic states. This tightened pressure gradient will support sustained southwesterly winds of around 20 knots across all of the waters, with frequent gusts to 25 knots. In addition, seas are expected to be 4 to 6 feet, especially in the Charleston County waters and the 20 to 60 nm GA waters, with 3 to 4 feet elsewhere. Small Craft Advisories will likely be needed for most waters, including Charleston Harbor Wednesday afternoon into Thursday morning. A cold front is expected to cross the waters Wednesday night into Thursday, shifting winds to west northwesterly by Thursday afternoon generally 10 to 15 knots. Seas will also reduce to 2 to 3 feet by Friday morning. High pressure will prevail through the weekend, no additional marine concerns are expected. Rip Currents: Building seas and gusty winds will create conditions conducive for the formation of rip currents, therefore a moderate risk has been raised for all beaches Wednesday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM... LONG TERM...CPM AVIATION...BSH/CPM MARINE...
Hazardous weather outlook, Aug 31, 4:03 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 403 AM EDT Tue Aug 31 2021 AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-010815- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 403 AM EDT Tue Aug 31 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048>051-010815- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 403 AM EDT Tue Aug 31 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Rip Currents: A moderate risk of rip currents is forecast for Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 31, 3:00 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
300 PM EDT Tue Aug 31 2021
GAZ087-099-100-114>116-137-138-311930-
Evans-Bulloch-Jenkins-Candler-Tattnall-Inland Liberty-Inland
Bryan-Long-
300 PM EDT Tue Aug 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, EVANS,
LIBERTY, BULLOCH, JENKINS, CANDLER, LONG AND TATTNALL COUNTIES...
At 259 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Stillmore to
near Donald, and moving north at 55 mph.
HAZARD...strong winds 45 to 55 mph. At 255 PM, a wind gust to 48 mph
was observed at the Reidsville Airport.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Statesboro, Metter, Glennville, Millen, Claxton, Pembroke, Butts and
Hagan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3247 8218 3252 8215 3256 8209 3254 8203
3260 8200 3266 8208 3281 8215 3289 8212
3292 8208 3292 8199 3208 8160 3172 8190
3242 8220
TIME...MOT...LOC 1859Z 193DEG 49KT 3248 8219 3185 8192
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Aug 31, 3:01 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
301 PM EDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND GST REIDSVILLE AIRPORT 32.06N 82.15W
08/31/2021 M48 MPH TATTNALL GA AWOS
THE AWOS SITE AT THE REIDSVILLE AIRPORT (KRVJ) MEASURED
A 48 MPH WIND GUST.
&&
EVENT NUMBER CHS2100605
BSHSpecial weather statement, Aug 31, 3:04 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
304 PM EDT Tue Aug 31 2021
SCZ042-043-311930-
Hampton-Inland Colleton-
304 PM EDT Tue Aug 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES...
At 304 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Lake Warren State Park, moving northeast at
25 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hampton, Lake Warren State Park, Varnville, Brunson, Gifford, Lodge,
Crocketville and Miley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3302 8086 3275 8111 3284 8125 3299 8116
3309 8095
TIME...MOT...LOC 1904Z 210DEG 20KT 3287 8117
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Aug 31, 3:14 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
314 PM EDT Tue Aug 31 2021
GAZ116>119-138>140-311945-
Inland McIntosh-Coastal Liberty-Coastal Chatham-Inland Liberty-Inland
Chatham-Inland Bryan-Coastal Bryan-
314 PM EDT Tue Aug 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH AND CHATHAM COUNTIES...
At 314 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Halfmoon Landing, or 15 miles south of
Richmond Hill, moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Richmond Hill, Coffee Bluff, Fort Mcallister, Belfast, Halfmoon
Landing, Burroughs, Keller and Sunbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3164 8124 3165 8127 3165 8130 3163 8131
3168 8141 3199 8126 3186 8098 3161 8121
TIME...MOT...LOC 1914Z 213DEG 31KT 3171 8127
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Aug 31, 3:17 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
317 PM EDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST CLAXTON EVANS COUNTY AI 32.19N 81.87W
08/31/2021 M43 MPH EVANS GA AWOS
THE AWOS SITE AT THE CLAXTON COUNTY AIRPORT (KCWV)
MEASURED A 43 MPH WIND GUST.
&&
EVENT NUMBER CHS2100606
BSHSpecial weather statement, Aug 31, 3:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
320 PM EDT Tue Aug 31 2021
SCZ042-043-047-051-311945-
Inland Jasper-Coastal Jasper-Hampton-Inland Colleton-
320 PM EDT Tue Aug 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON, COLLETON AND
JASPER COUNTIES...
At 320 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Furman to near
Ebenezer, and moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Ridgeland, Yemassee, Grahamville, Coosawhatchie, Tarboro, Grays,
Switzerland and Islandton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3269 8084 3266 8087 3261 8084 3254 8084
3253 8085 3252 8083 3246 8083 3245 8084
3234 8115 3236 8117 3272 8116 3301 8086
TIME...MOT...LOC 1920Z 234DEG 19KT 3269 8112 3235 8114
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 2:43 PM EDT | Special Marine Warning | CHS | 47 min | |
| Aug 31, 3:04 PM EDT | Special Weather Statement | CHS | Hampton | 26 min |
| Aug 31, 3:22 PM EDT | Small Craft Advisory | CHS | 38 hr | |
| Aug 31, 3:42 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Hampton, Jasper | 48 min |
| Aug 31, 3:50 PM EDT | Special Marine Warning | CHS | 55 min | |
| Aug 31, 4:21 PM EDT | Special Marine Warning | CHS | 54 min | |
| Aug 31, 4:27 PM EDT | Special Weather Statement | CHS | Dorchester | 33 min |
| Aug 31, 4:38 PM EDT | Special Weather Statement | CHS | Hampton | 37 min |
| Aug 31, 2:21 PM EDT | Special Weather Statement | CHS | Long, Tattnall | 24 min |
| Aug 31, 2:42 PM EDT | Special Weather Statement | CHS | McIntosh | 33 min |
| Aug 31, 3:00 PM EDT | Special Weather Statement | CHS | Candler, Evans, Jenkins | 30 min |
| Aug 31, 3:14 PM EDT | Special Weather Statement | CHS | Chatham | 31 min |
| Aug 31, 3:31 PM EDT | Special Weather Statement | CHS | Bulloch, Jenkins, Screven | 29 min |
| Aug 31, 3:52 PM EDT | Special Weather Statement | CHS | Chatham | 23 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.